For more trusted health
news and information,
visit CBS Chicago's
CHICAGO (STMW) — A Chicago resident is undergoing tests and treatment after being diagnosed with the second probable case of fungal meningitis associated with the use of a recalled epidural steroid drug.
Similar to the first case reported in October, the Chicago resident received an epidural steroid injection from one of three implicated lots of a drug recalled by the New England Compounding Centers, according to the Illinois Department of Public Health.
The new patient also received an injection at one of the three APAC Centers for Pain Management that received recalled medication during an exposure period set by the CDC as May 21-Sept. 26, a release from IDPH said.
The CDC and FDA found fungal contamination of methylprednisolone acetate in three lots produced by NECC, which has now recalled all of its products back to Jan. 1 and has had its pharmacy license suspended. Bacterial contamination has been found in unopened vials of other products recalled by the firm, the release said.
Health providers statewide have been alerted to contact patients who received any injectable products purchased from or produced by NECC after May 21, including an injectable ophthalmic drug used in eye surgeries.
As of Friday, the CDC has confirmed 404 cases of fungal meningitis in 19 states, and 29 deaths, including the first patient from Chicago. The infection is not contagious.
IDPH Director Dr. LaMar Hasbrouck said in a statement: “We are still encouraging anybody who has received an epidural steroid injection and is experiencing fever, headache, stiff neck, sensitivity to light, new numbness or weakness, or slurred speech, to see a doctor immediately.”
Source: Sun-Times Media Wire © Chicago Sun-Times 2012. All Rights Reserved. This material may not be published, broadcast, rewritten, or redistributed.)